Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 145, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2018, 5:33 PM CDT for Andrews County, Ector County, Winkler County, Texas; Lea County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2018, 5:33 PM CDT (22:33 UTC)
- Expired
- Jun 16, 2018, 6:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lea County, NM, Andrews County, TX, Ector County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514 WUUS54 KMAF 162233 SVRMAF NMC025-TXC003-135-495-162315- /O.NEW.KMAF.SV.W.0145.180616T2233Z-180616T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Midland/Odessa TX 533 PM CDT SAT JUN 16 2018 The National Weather Service in Midland has issued a * Severe Thunderstorm Warning for... Southeastern Lea County in southeastern New Mexico... Western Ector County in western Texas... Southwestern Andrews County in western Texas... Winkler County in western Texas... * Until 615 PM CDT/515 PM MDT/. * At 532 PM CDT/432 PM MDT/, a severe thunderstorm was located near Kermit, moving northeast at 25 mph. Wind will be the main concern. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Kermit, Wink, Notrees and Monahans Sandhills State Park. This includes Interstate 20 between mile markers 94 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3165 10315 3208 10317 3231 10271 3168 10267 TIME...MOT...LOC 2232Z 233DEG 24KT 3191 10302 HAIL...0.88IN WIND...60MPH $$
1 follow-up statement
631 WWUS54 KMAF 162246 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 546 PM CDT SAT JUN 16 2018 NMC025-TXC003-135-495-162315- /O.CON.KMAF.SV.W.0145.000000T0000Z-180616T2315Z/ Lea NM-Ector TX-Andrews TX-Winkler TX- 546 PM CDT SAT JUN 16 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT/515 PM MDT/ FOR SOUTHEASTERN LEA...WESTERN ECTOR...SOUTHWESTERN ANDREWS AND WINKLER COUNTIES... At 545 PM CDT/445 PM MDT/, a severe thunderstorm was located 12 miles east of Kermit, moving northeast at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Kermit, Wink, Notrees and Monahans Sandhills State Park. This includes Interstate 20 between mile markers 94 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3165 10315 3208 10317 3231 10271 3168 10267 TIME...MOT...LOC 2245Z 243DEG 24KT 3191 10289 HAIL...0.88IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:13 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 16, 2:13 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
213 PM CDT Sat Jun 16 2018
.DISCUSSION...
Unsettled weather has arrived as moisture from the remains of
what was tropical system "Bud" impact west Texas and southeast
New Mexico. Anomalous amounts of moisture (2 to 3 standard
deviations above normal) from this system is getting drawn
northeastward via a deep southern stream upper level trough moving
across the southwest United States. The leading edge of the
showers and thunderstorms is currently impacting the southeast
New Mexico plains south to the upper Trans Pecos region of west
Texas. A few storms could become strong to severe through early
this evening with cape values of 1000 to 3000 j/kg combined with
0-6 kilometer shear values of 20 to 30 knots.
The biggest concern is the potential for heavy rainfall and flash
flooding tonight as moisture and lift reach a maximum along and
west of a Lamesa, Midland, Odessa, Fort Stockton line. The nam
guidance looks reasonable in this synoptic situation and has been
very consistent the last several runs generating 1 to 2 inches of
rainfall with locally 3 inch amounts. In addition the heavy rain
axis is now progged to extended a bit further north and east on
the 12z Saturday cycle guidance to now include areas further
northeast from the original Flash Flood Watch to include the
western and central Permian Basin of west Texas. Will go ahead and
extend the Flash Flood Watch tonight for the western and central
Permian Basin, Trans Pecos and Big Bend region of west Texas as
well as southern Lea county New Mexico.
Precipitation chances will continue but decrease Sunday through
the middle of next week and beyond as the remains of Bud will
have moved away but tropical moisture and some instability will
linger on the back side of this system. Went lower than superblend
on pops with confidence low due to model discrepancy concerning
the potential approach/track of more tropical systems/moisture
from the Gulf of Mexico and potential systems tracking southeast
into the forecast area in a northwest flow aloft regime.
Look for cooler and more normal high temperatures the next several
days in this moist, tropical regime.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 92 73 92 / 30 30 20 30
Carlsbad 68 90 67 95 / 50 20 10 10
Dryden 74 94 74 93 / 40 30 20 30
Fort Stockton 70 88 70 92 / 90 40 20 30
Guadalupe Pass 63 84 66 90 / 50 10 10 10
Hobbs 67 86 66 91 / 80 20 20 20
Marfa 63 82 61 87 / 80 30 30 40
Midland Intl Airport 72 89 72 93 / 60 30 20 30
Odessa 72 89 72 92 / 70 30 20 30
Wink 71 90 70 95 / 90 30 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 4 PM MDT this afternoon through Sunday
morning for Central Lea County-Southern Lea County.
TX...Flash Flood Watch from 5 PM CDT this afternoon through Sunday
morning for Andrews-Big Bend Area-Crane-Davis/Apache
Mountains Area-Dawson-Ector-Gaines-Loving-Marfa Plateau-
Martin-Midland-Pecos-Presidio Valley-Reeves County and
Upper Trans Pecos-Ward-Winkler.
&&
67/12Hazardous weather outlook, Jun 16, 1:19 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 119 PM CDT Sat Jun 16 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 119 PM CDT Sat Jun 16 2018 /1219 PM MDT Sat Jun 16 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible this afternoon and evening, mainly over southeast New Mexico and south through the Davis Mountains. Some storms could be strong to severe, potentially producing strong winds, heavy rainfall, frequent lightning, and perhaps nickel to quarter sized hail. Thunderstorms will increase tonight with heavy rainfall and flash flooding being the main concerns, in addition to gusty winds. Elevated flows, if not flooding, will also be possible along the Rio Grande. Locations from near Presidio and western areas of the Big Bend region, northward through the Davis Mountains, upper Trans Pecos and southeast New Mexico, and eastward across the central and northwestern Permian Basin could see 1-2 inches of rainfall, with locally higher amounts around 3 inches. A Flash Flood Watch is in effect for the above mentioned areas from late this afternoon until Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will continue Sunday and Sunday night, with the best chances shifting farther east into the Permian Basin and Lower Trans Pecos. Heavy rainfall and localized flash flooding will continue to be a concern with any thunderstorm. There could also be flooding along the Rio Grande due to runoff from heavy rainfall, or influx of water from the Rio Conchos. There will be more chances of thunderstorms next week, with heavy rainfall being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Jun 16, 1:48 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
148 PM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM TSTM WND GST 4 SSW CARLSBAD 32.35N 104.26W
06/16/2018 M74.00 MPH Eddy NM ASOS
&&
MATT.SALERNOSpecial weather statement, Jun 16, 2:06 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
206 PM CDT SAT JUN 16 2018
NMZ028-034-TXZ058-059-067-162000-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-Ward TX-
206 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...NORTHEASTERN
CULBERSON AND LOVING COUNTIES UNTIL 300 PM CDT/200 PM MDT/...
At 205 PM CDT/105 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Malaga to
6 miles west of Pecos. Movement was northeast at 10 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Pecos, Mentone, Barstow, Red Bluff Reservoir, Orla, Pecos Municipal
Airport, Slash Ranch and Red Bluff.
This includes Interstate 20 between mile markers 29 and 46, and
between mile markers 49 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3226 10367 3167 10332 3165 10333 3165 10331
3151 10323 3129 10365 3208 10410
TIME...MOT...LOC 1905Z 211DEG 7KT 3210 10403 3144 10360
67Special weather statement, Jun 16, 3:00 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
200 PM MDT SAT JUN 16 2018
NMZ028-029-033-162045-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
200 PM MDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 245 PM MDT...
At 200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 25 miles south of Caprock to 7 miles south of
Maljamar. Movement was north at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Lovington, Caprock and Maljamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3279 10329 3270 10382 3297 10392 3297 10376
3340 10377 3340 10372 3357 10372 3357 10370
TIME...MOT...LOC 2000Z 193DEG 39KT 3305 10385 3276 10372
67Special weather statement, Jun 16, 3:05 PM CDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 305 PM CDT SAT JUN 16 2018 NMZ028-034-TXZ058>060-067-162100- Southern Lea County NM-Eddy County Plains NM-Loving TX- Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX- 305 PM CDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...WESTERN WINKLER AND LOVING COUNTIES UNTIL 400 PM CDT/300 PM MDT/... At 304 PM CDT/204 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles north of Red Bluff Reservoir to 13 miles northeast of Mentone to near Toyah. Movement was northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Kermit, Jal, Wink, Mentone, Red Bluff Reservoir, Orla, Bennett, Slash Ranch, Red Bluff and Winkler County Airport. This includes Interstate 20 between mile markers 24 and 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3238 10329 3178 10297 3128 10375 3210 10403 TIME...MOT...LOC 2004Z 206DEG 16KT 3210 10394 3186 10347 3132 10374 67
Special weather statement, Jun 16, 4:17 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
317 PM MDT SAT JUN 16 2018
NMZ028-033-034-162230-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
317 PM MDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHERN LEA
AND NORTHWESTERN LOVING COUNTIES UNTIL 430 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong line of
thunderstorms 21 miles west of Monument, or 27 miles west of Eunice,
moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hobbs, Lovington, Nadine, Monument, Humble City, Eunice Airport,
Knowles, Halfway, Lea County Regional Airport, Oil Center and
Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3258 10308 3200 10351 3200 10376 3297 10376
3300 10309
TIME...MOT...LOC 2117Z 209DEG 19KT 3255 10362Special weather statement, Jun 16, 4:59 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
459 PM CDT SAT JUN 16 2018
NMZ034-TXZ050-060-061-067-068-162245-
Southern Lea County NM-Andrews TX-Crane TX-Ector TX-Ward TX-
Winkler TX-
459 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...SOUTHWESTERN
ECTOR...SOUTHWESTERN ANDREWS...NORTHEASTERN WARD...WINKLER AND
NORTHWESTERN CRANE COUNTIES UNTIL 545 PM CDT/445 PM MDT/...
At 458 PM CDT/358 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles south of Jal to
near Wink to near Pyote. Movement was northeast at 25 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Monahans, Kermit, Wink, Thorntonville, Pyote, Wickett, Notrees, Roy
Hurd Memorial Airport, Monahans Sandhills State Park and Winkler
County Airport.
This includes Interstate 20 between mile markers 59 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3222 10288 3195 10275 3158 10271 3139 10324
3172 10325 3203 10325
TIME...MOT...LOC 2158Z 237DEG 23KT 3200 10314 3177 10310 3150 10312
24The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:38 AM CDT | Flash Flood Watch | MAF | Andrews, Crane, Dawson, Ector, Gaines, Loving and 5 more | 31 hr |
| Jun 16, 2:06 PM CDT | Special Weather Statement | MAF | Loving | 54 min |
| Jun 16, 3:05 PM CDT | Special Weather Statement | MAF | Loving, Reeves, Winkler | 55 min |
| Jun 16, 3:22 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Loving, Winkler | 53 min |
| Jun 16, 3:37 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward | 3 hr |
| Jun 16, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Loving, Winkler | 63 min |
| Jun 16, 4:40 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Gaines, Loving, Pecos, Reeves and 2 more | 2 hr |
| Jun 16, 4:59 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 46 min |
| Jun 16, 5:39 PM CDT | Special Weather Statement | MAF | Ward | 36 min |
| Jun 16, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 48 min |
| Jun 16, 6:31 PM CDT | Special Weather Statement | MAF | Ward | 59 min |
| Jun 16, 6:41 PM CDT | Flash Flood Warning | MAF | Pecos, Reeves, Ward | 3 hr |
| Jun 16, 1:01 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 59 min |
| Jun 16, 1:16 PM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jun 16, 1:25 PM CDT | Special Weather Statement | MAF | Eddy | 50 min |
| Jun 16, 1:37 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 53 min |
| Jun 16, 2:01 PM CDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 59 min |
| Jun 16, 2:24 PM CDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 66 min |
| Jun 16, 3:00 PM CDT | Special Weather Statement | MAF | Lea | 45 min |
| Jun 16, 3:43 PM CDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jun 16, 4:17 PM CDT | Special Weather Statement | MAF | Lea | 73 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.